Hail, Scott
- When
- June 11, 10:55 PM CST
- Where
- Scott County, 2.17 mi WSW of Dixon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -90.820
Small limbs were also reported blown down.
Strong storms moved through eastern Iowa late in the evening of June 11, 2022. Both damaging winds and large hail occurred in Scott County, Iowa as the large area of storms consolidated down to one severe storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Strong storms moved through eastern Iowa late in the evening of June 11, 2022. Both damaging winds and large hail occurred in Scott County, Iowa as the large area of storms consolidated down to one severe storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 11, 5:46 PM CST, 5 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 646 PM CDT Sat Jun 11 2022 ...AVIATION UPDATE... .SYNOPSIS... Issued at 243 PM CDT Sat Jun 11 2022 18z data has a warm front running from central Nebraska into southern Illinois. South of the warm front dew points were in the upper 60s and 70s while north of the warm front dew points were in the low to mid 60s. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 243 PM CDT Sat Jun 11 2022 Upper level disturbance moving through the area is generating isolated to scattered showers with perhaps a few rumbles of thunder. This scenario is expected to continue through sunset followed by a decrease in areal coverage. Late tonight and into Sunday morning isolated showers and possibly a thunderstorm may occur as the warm front slowly moves north. Patchy to areas of fog are possible mainly north of highway 30. Right now it 'appears' that the fog should be limited in scope. However if the fog becomes more extensive then headlines may be needed. The warm front will push through the area late Sunday morning and early afternoon. Once the warm front passes, temperatures and humidity levels will be on the increase. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 243 PM CDT Sat Jun 11 2022 [Key Messages] 1) Dangerous heat and humidity early next week 2) Strong storms possible Monday 3) Brief relief from heat with cold front by late next week, along with more showers/storms [Discussion] Sunday Night through Tuesday Night... Main story of this period continues to be the well-advertised heat wave across the area, with daily heat indices well over 100 degrees expected for most Monday through Wednesday. Frontal boundary over the area this weekend will surge north ahead of strong ridging and renewed southwesterly flow into the Midwest beginning Monday. Pronounced high over the southeastern U.S. will usher in an anomalously hot air mass into the area, with 925-850 hPa temperatures climbing near to just above 30 degrees Celcius! This remains well above the max percentile in the NAEFS guidance, and high above the DVN sounding climatology max temperature for these height ranges. In english, it's going to get hot! Daily highs Monday through Wednesday are forecast to exceed 90 for much of the CWA, with some sites touching or barely exceeding 100 Tuesday (highest temperatures in the 925-850 hPa range will be overhead). Combine this with dewpoints in the upper 60s to low 70s, and you have a recipe for heat indices climbing to around 105 (potentially higher in urban areas). Heat headlines are expected for this period soon, so stay tuned for further information as more refinements are made to precip chances and cloud cover. Beginning to grow increasingly concerned for severe weather potential for Monday as models prog an overnight MCS to track along and north of the warm front and pooling dewpoints. This complex could become severe as it rides the instability gradient along the front, and interacts with a fairly potent LLJ and 500 hPa vort max aloft. Minus the 12z NAMnest, much of the deterministic guidance paints this complex to pass the area just to the north, but it is important to note that the position of this will vary ultimately on the warm front placement which is not in full agreement. Currently, the Storm Prediction Center has areas along and north of Highway 20 in a Level 1 (marginal) risk for severe thunderstorms, but this is likely to change as the warm front position becomes more clear. Wednesday on... We are likely to get some, but ultimately not much relief from the heat as a weak cold front is progged to slowly pass through the area Wednesday into Thursday. Showers and thunderstorm chances are in good agreement in ensembles and deterministic guidance as lift from the front and the approaching trough from the west interact with the instability and moisture overhead. While it is too early to evaluate the potential severe threat, storms are likely to produce torrential rain with PWATs pooling near two inches ahead of the front. High pressure will follow for the weekend, but the warmth is expected to stick around with temperatures holding in the upper 80s to low 90s. Thankfully, humidity looks to be lower with northwesterly flow ushering in drier air. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 636 PM CDT Sat Jun 11 2022 Light rain and even some thunder have a low chance of affecting the TAF sites through the next 6 hours. Mainly VFR with some MVFR cigs are expected until later in the overnight when some IFR could build into the area. This is expected to occur around daybreak across the area. Later in the period expect clouds to rise and burn off leading to VFR conditions with light winds. && .CLIMATE... ISSUED AT 232 AM CDT Sat Jun 11 2022 The Week 2 Hazards Outlook issued yesterday by the Climate Prediction Center indicates a risk of another round of extreme heat starting next weekend and continuing into next week. The amplitude of the ridge in this time frame looks even more impressive than the upcoming event. Whether that would translate into higher temps remains to be seen. Record Warm Lows for June 14... Moline.........77 in 1981 Dubuque........75 in 1943 Record Highs for June 14... Moline.........101 in 1987 Cedar Rapids...98 in 1897 Dubuque........96 in 1894 Burlington.....101 in 1987 Record Warm Lows for June 15... Moline.........76 in 1994 Dubuque........73 in 1994 Record Highs for June 15... Moline.........94 in 1894 Cedar Rapids...99 in 1896 Dubuque........95 in 1894 Burlington.....97 in 1944 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Speck AVIATION...Gibbs CLIMATE...Wolf
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 335 AM CDT Sat Jun 11 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 335 AM CDT Sat Jun 11 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Patchy dense fog early this morning will reduce visibilities to one-quarter mile or less at times posing a travel hazard. The fog should clear before mid-morning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Temperatures early this week, Monday through Wednesday, will likely reach the highest readings we have seen so far this season, and perhaps higher than we have experienced for several years. The current forecast for the Quad Cities on Tuesday is 100 degrees, and upper 90s will be widespread across the area each day. Multiple days of extreme heat will especially prove stressful with nighttime temperatures remaining well in the 70s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. wolf
Special Weather Statement
National Weather Service Quad Cities IA/IL
859 PM CDT Sat Jun 11 2022
IAZ040-120300-
Buchanan IA-
859 PM CDT Sat Jun 11 2022
...Heavy rain from thunderstorms will impact portions of Buchanan
County through 1000 PM CDT...
At 855 PM CDT, Doppler radar was tracking heavy rain producing
thunderstorms along a line extending from 6 miles southwest of
Fairbank to Troy Mills. These storms were nearly stationary. Up to
one inch of rain has fallen and another inch is possible
HAZARD...Minor flooding of area roads, low-lying areas and small
creeks.
SOURCE...Radar indicated.
IMPACT...Ponding of water on area roads, sidewalks, and the
potential for hydroplaning.
Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Quasqueton, Rowley,
Wapsipinicon Golf Course, Fontana County Park, Littleton, Monti,
Buchanan County Fairgrounds, Otterville, Independence Airport and
Fontana Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4241 9160 4230 9160 4230 9183 4241 9207
4247 9206 4247 9208 4264 9208 4264 9197
TIME...MOT...LOC 0155Z 250DEG 1KT 4257 9212 4229 9165
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
935 PM CDT Sat Jun 11 2022
IAZ040-051-120300-
Buchanan IA-Benton IA-
935 PM CDT Sat Jun 11 2022
...A strong thunderstorm will impact portions of southwestern
Buchanan and northeastern Benton Counties through 1000 PM CDT...
At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near
Independence, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Independence around 940 PM CDT.
Other locations in the path of this storm include Rowley and
Quasqueton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4239 9173 4229 9186 4246 9207 4246 9206
4252 9199
TIME...MOT...LOC 0234Z 308DEG 23KT 4245 9198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1014 PM CDT Sat Jun 11 2022
IAZ040-041-052-053-120415-
Linn IA-Buchanan IA-Delaware IA-Jones IA-
1014 PM CDT Sat Jun 11 2022
...Strong thunderstorms will impact portions of Buchanan,
northwestern Cedar, southwestern Jones, southwestern Delaware and
northeastern Linn Counties through 1115 PM CDT...
At 1014 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairbank to Olin. Movement was northeast
at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Olin and Morley around 1020 PM CDT.
Other locations in the path of these storms include Wyoming, Oxford
Junction, Stanley and Center Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4264 9176 4201 9092 4194 9104 4195 9136
4252 9208 4264 9208
TIME...MOT...LOC 0314Z 238DEG 4KT 4264 9200 4200 9112
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1147 PM CDT Sat Jun 11 2022
IAZ065>068-ILZ015-120530-
Rock Island IL-Scott IA-Clinton IA-Muscatine IA-Cedar IA-
1147 PM CDT Sat Jun 11 2022
...A strong thunderstorm will impact portions of central Rock Island,
east central Cedar, Scott, northeastern Muscatine and southwestern
Clinton Counties through 1230 AM CDT...
At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wheatland, or 13 miles north of Durant, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Calamus around 1150 PM CDT.
Other locations in the path of this storm include Donahue, Walcott,
Long Grove, Davenport, Eldridge and Bettendorf.
This includes the following highways...
Interstate 74 in Iowa near mile marker 1.
Interstate 80 in Iowa between mile markers 281 and 299.
Interstate 280 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4177 9101 4190 9087 4167 9041 4146 9065
TIME...MOT...LOC 0446Z 310DEG 28KT 4179 9086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GunkelThe Quad Cities radar (KDVN), 24 km away, was scanning. The volume nearest the first event began at 04:52 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Small limbs were also reported blown down.
Three inch diameter tree limbs reported blown down.
Three inch diameter tree branches snapped off near trunk of tree. Time estimated from radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019974, 1019976, 1019978.